Utah, 2017

Winter Storm in Utah, January 20 to 21, 2017

January 20 to 21, 2017 · NWS SLC · 6 events in 6 counties and zones

A potent winter storm moved through Utah on January 20 and 21, bringing heavy snow to much of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A potent winter storm moved through Utah on January 20 and 21, bringing heavy snow to much of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 20, 10:36 AM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 20, 10:36 AM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1036 AM MST Fri Jan 20 2017

.SYNOPSIS...The active weather pattern will continue across the
region, with a series of weather systems crossing the area through
the first half of next week.

&&

.DISCUSSION...H5 analysis indicates a weak perturbation over
northern Utah lifting northeast attm, this in advance of a
progressive trough impacting coastal CA. This subtle feature
combined with favorable vertical profiles allowed for organization
of a narrow band of moderate snow and snow showers along the
Wasatch Front over the last few hours, and efficient crystal
growth yielded a quick half inch to an inch many areas in the
north. HRRR 1km suggests this band will continue to lift northeast
and dissipate through midday allowing a brief break from precip
and potentially a partial break in cloud cover. Earlier update
increased PoPs along the Wasatch Front this morning, and cancelled
the dense fog advisory (as visibilities improved quickly after
sunrise).

Upstream the next short wave of a series is currently tracking
southeast across CA and remains quite progressive due to being
coincident with a strong NW-SE upper jet poised to spread into
the desert southwest. A broad area of upper diffluence extends
downstream of this wave, and can be noted by expansion of a
mid/upper level cloud shield over Nevada in IR imagery. This is
currently just now nosing into the southern/western portions of
the state where clouds and light mtn precip are again filling in.

Models continue to agree that the track of this wave will carry
the bulk of the energy across the lower Colorado River Valley into
the desert Southwest late today through tomorrow morning, shifting
this broad diffluent area overhead. Deep moisture advection will
creep northeast within this sector overspreading the area within
modest SW flow aloft. Hi- res guidance suggests precip will expand
rapidly from SW-NE later this afternoon becoming areawide tonight,
with focused QPF areas south of the I-70 corridor. Passage of the
mid level trough axis tomorrow will likely enhance snowfall rates
along the Wasatch Front/I-15 corridor tomorrow morning into the
afternoon, with modestly unstable northwest flow in wake lasting
into the early evening hours. Will be addressing any need for
highlights this shift, as bulk of precip across the area will be
falling as snow, outside of modest rain potential across the
south/southwest...especially Dixie. Previous discussion below.

PREVIOUS DISCUSSION...As has been the case the last few model
runs, global models continue to indicate a lull in the action
Sunday morning. The next system will begin to impact the area
Sunday afternoon as a strong 160kt+ jet max takes aim on Utah.
Upper level diffluence combined with deep southwesterly flow and
associated warm air advection will provide more than sufficient
lift for precipitation across portions of Utah. The main locations
to see the highest precipitation rates will be portions of
southern Utah experiencing enhanced upslope flow and mountain
areas of Utah favored in southwesterly flow. Locations such as
Cedar City and the Salt Lake Valley will likely be shadowed until
the cold front arrives.

The cold front associated with the digging trough is expected to
cross the state Monday into early Tuesday. Expect an enhanced area
of precipitation near and behind this cold front.  A large and
somewhat diffuse trough will remain across the West through at least
Thursday. This will keep deep, moist and unstable north to
northwesterly flow in place. Expect at least mountain areas to
continue to see snow showers from Tuesday through Thursday.

Upper level ridging will finally build into the area by Friday
bringing a break to the action through at least the early part of
the weekend.

&&

.AVIATION...Ceilings at the SLC terminal have lifted above 3kft as
of 17Z, but there is an 80 percent chance they will remain below
7000 feet through most of the day. Visibilities will likely also
remain below 6SM through the day. Winds could be light and variable
at times today, but southerly is the only direction that winds
should exceed 7 knots through 03Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

DISCUSSION...Merrill/Schoening
PREVIOUS DISCUSSION...Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jan 20, 4:22 AM MST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
422 AM MST FRI JAN 20 2017

UTZ001>016-019>021-517-518-WYZ021-211200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
422 AM MST FRI JAN 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL CONTINUE INTO THE MORNING HOURS ACROSS MANY
NORTHERN AND CENTRAL VALLEYS. THIS FOG IS THE MOST DENSE ACROSS
THE SALT LAKE AND TOOELE VALLEYS AS WELL AS THE NORTHERN WASATCH
FRONT. THIS FOG IS EXPECTED TO DISSIPATE BY LATE MORNING.

VALLEY RAIN AND MOUNTAIN SNOW IS EXPECTED TO SPREAD INTO FAR
SOUTHWEST UTAH LATE THIS AFTERNOON. THIS PRECIPITATION IS EXPECTED
TO SPREAD ACROSS THE REMAINDER OF THE OUTLOOK AREA TONIGHT. SNOW
LEVELS WILL REMAIN IN THE 3500 TO 4000 FOOT RANGE...WITH A FEW
INCHES OF ACCUMULATION POSSIBLE IN THE HIGHER TERRAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE ALONG THE I-15 CORRIDOR FROM OGDEN SOUTH TO
CEDAR CITY...AS WELL AS ALONG THE ADJACENT HIGHER TERRAIN INTO THE
MORNING HOURS SATURDAY.

A BRIEF BREAK IN THE WEATHER IS EXPECTED SATURDAY NIGHT INTO
SUNDAY MORNING...BEFORE THE NEXT SYSTEM ARRIVES SUNDAY AFTERNOON.
THIS SYSTEM WILL BRING SNOW TO MUCH OF THE AREA THROUGH THE FIRST
HALF OF NEXT WEEK...WITH SIGNIFICANT ACCUMULATION POSSIBLE IN THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Cache Valley/Utah

When
January 20, 1:00 PM MST to January 21, 6:00 PM MST
Where
Cache Valley/Utah forecast zone
Reported by
Trained Spotter

Brian Head Resort received 17 inches of new snow during the event. In addition, Kolob SNOTEL received 2.30 inches of liquid equivalent precipitation, or approximately 25 inches of snow.

Winter Storm, Southwest Utah

When
January 20, 2:00 PM MST to January 21, 10:00 AM MST
Where
Southwest Utah forecast zone
Reported by
Trained Spotter

New Harmony received a storm total of 15 inches of snow.

Winter Storm, Southern Wasatch Front

When
January 20, 3:00 PM MST to January 21, 6:00 PM MST
Where
Southern Wasatch Front forecast zone
Reported by
Trained Spotter

Storm totals in the southern Wasatch Front included 12 inches of snow in Alpine, 9 inches in Lehi, and 7 inches in Eagle Mountain.

Winter Storm, Wasatch Mountains South of I-80

When
January 20, 3:00 PM MST to January 21, 7:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall included 28 inches at Alta Ski Area, 23 inches at Brighton Resort, and 17 inches at Park City Mountain Resort.

Winter Storm, Salt Lake and Tooele Valleys

When
January 20, 4:00 PM MST to January 21, 6:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
Trained Spotter

The heaviest snow in the Salt Lake Valley occurred on the benches, including storm total reports of 16 inches in eastern Cottonwood Heights, 15 inches in eastern Sandy, 13 inches at the Upper Avenues, and 12 inches at the University of Utah. Totals closer to the valley floor were lower, in part due to initially higher snow levels, but were still notable. These totals included 8 inches in South Salt Lake and 6 inches at Salt Lake City International Airport.

Winter Storm, Northern Wasatch Front

When
January 20, 7:00 PM MST to January 21, 6:00 PM MST
Where
Northern Wasatch Front forecast zone
Reported by
NWS Employee

Storm total snowfall reports included 16 inches on the Bountiful Bench, 11 inches in Layton, 10 inches in Centerville, and 8 inches in South Ogden.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677085, 677078, 677059, 677068, 677057, 677051.